It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Acid Reflux / GERD Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 08-07-2012, 07:15 PM   #1
Member
(female)
 
Join Date: Mar 2012
Location: QLD. Australia
Posts: 84
winghall HB User
Advice needed

I developed GERD 2 years ago after a stressful period. I was on Nexium 40mg/day and it worked like a charm. I tapered it off after 16 months and my GERD came back like a vengeance after 2 weeks. The doc put me back to Nexium 40mg/day but this time it did not work at all. I then had an Endoscopy. Result was clear but eosophagitis. The doc put me on Somac (Protonix/Pantoprazole) but this did not help so she put me on Periet (Aciphex/Rabeprazole), 20mg twice a day (morning and night). I only partially responded to Periet. I still have the GERD symptoms, say about 70% better than without the PPI. The symptoms are up and down and I could not link them to any food that I ate.

My question is: Should I go back to the doctor to ask to try another PPI? or should I bear with the symptoms and try to manage them? Is there any other drug that I should try?. OTC drugs do not help me much.
Has anyone ever recovered from this at all?

This GERD really affects my life.

I am on special diet now: Eating 60% whole grains (eg. wholemeal brown rice), 30% vegetables and 10% fish. No sugar,fat, etc..
I will have to persevere with this for months in order to see the effect. I take Zinc tablets and take Gaviscon, Slippery Elm when in pain.
===============
I took time off to go overseas. When I was on holidays the pain was not so bad. But coming hone, I started to notice it more.
By the way,While searching for GERD remedies when I was overseas,I have heard from many people saying 'black turmeric' is a good cure for gastritis. But I do not have gastritis.

 
Sponsors Lightbulb
   
Old 08-08-2012, 09:28 AM   #2
Veteran
(female)
 
Join Date: May 2012
Location: London, UK
Posts: 325
kacyc HB Userkacyc HB Userkacyc HB Userkacyc HB Userkacyc HB Userkacyc HB Userkacyc HB Userkacyc HB User
Re: Advice needed

Hi Winghall, it sounds like what you have now is acid rebound. This may occur when you stop taking a ppi. As you describe, when you stop taking the acid inhibitor the acid comes back with a vengeance and then the original dose (in your case 40mg Nexium) is no longer enough.

How long slowly did you taper off for?

You may have to try to taper off more slowly, at the same time as continuing with the dietary changes you have made and other remedies to help you along the way.

 
Old 08-12-2012, 09:07 AM   #3
Newbie
(female)
 
Join Date: Aug 2012
Posts: 2
Brasilia HB User
Re: Advice needed

Sounds like H.pylori bacterial infection of the digestive system. You can get a H.pylori test which is a simple blood test or stool test. The treatment is a course of 2 antibiotics together with a proton pumb inhibitor (PPI). The minimum duration for these to be effective is 10-14 days, even though some professionals only prescribe for one week. After a week, the symptoms are rarely gone, although somewhat better. Especially if you have had these symptoms for awhile, you might need a second longer course of even stronger antibiotics, as I did, followed by a month on the PPIs. After treatment, to check if you have H pylori remaining, you can go for a breath test or a stool test. A blood test is only useful for the first time you have it because it only tells you whether you have antibodies for it or not. When you take the breath test, you should be off the antibiotics and PPIs for a month, and you cannot drink or eat (even water, or smoke cigarettes, or gargle or brush your teeth) for at least 4 hours before the test. Otherwise it can give you a false result.

 
Old 08-13-2012, 12:56 AM   #4
Member
(female)
 
Join Date: Mar 2012
Location: QLD. Australia
Posts: 84
winghall HB User
Re: Advice needed

Hi Brasilia. Thanks for your reply. I wish that I had H.pylori but I don't. The biopsies was negative for this. I developed GERD after a long stressful period in my life. I was very disappointed when I read the doctor's report. She used the word 'manage' instead of 'cure'. Maybe there is no cure especially if you are on PPI. If you let nature takes it own course then 'curing' might be possible but it also does a lot of damage to the esophagus as well.

 
Closed Thread




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added




Top 10 Drugs Discussed on this Board.
(Go to DrugTalk.com for complete list)
Aciphex
Nexium
Omeprazole
Pepcid
Prevacid
  Prilosec
Protonix
Ranitidine
Reglan
Zantac




TOP THANKED CONTRIBUTORS



janewhite1 (107), solofelix (81), MountainReader (71), rosebloom (34), kacyc (31), Johnah (20), eew (17), Seeking Sunrise (16), JanaJ (16), Stretch1one (15)

Site Wide Totals

teteri66 (1136), MSJayhawk (941), Apollo123 (858), janewhite1 (823), Titchou (772), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (655), BlueSkies14 (610)



All times are GMT -7. The time now is 04:27 AM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.comô All rights reserved.
Do not copy or redistribute in any form!